Share & Connect
The long-term use of bisphosphonate medications and the connection to atypical fractures of the upper thigh bone are being examined in recent studies and reports conducted by the American Academy of Orthopaedic Surgeons (AAOS), the U.S. Food and Drug Administration (FDA), The European Society on Clinical and Economic Aspects of Osteoporosis and Osteoarthritis (ESCEO) and the International Osteoporosis Foundation (IOF).
Bisphosphonate medications, including Fosamax, Actonel, Boniva and Reclast, are designed to help strengthen bones in patients with osteoporosis and reduce the rate of osteoporotic fractures which can result in hospitalization or surgery. Bisphosphonates, used to stop the loss of bone mass, may be increasing the risk of rare, but serious, atypical femur fractures. The thigh bone fracture is primarily seen in patients taking bisphosphonates for longer than five years.
According to the Journal of the American Medical Association, women 68-years-old and older who have been on bisphosphonates for more than five years are 2.7 times more likely to be hospitalized for fractures.
Researchers assert that the risks of osteoporosis medications is far outweighed by the benefits. A Position Paper written by the ESCEO and the IOF concluded that there is approximately one per 1,000 patients per year with atypical fractures related to bisphosphonate use. The Los Angeles Times “Booster Shots” blog reported that a study showed that out of 205,466 women over the age of 68 with osteoporosis who took bisphosphonates for multiple years, 716 had an atypical fracture.
In a study conducted by Melvin Rosenwasser, MD, a surgeon and director of the orthopedic hand and trauma service at New York-Presbyterian Hospital, it was determined that long-term use of bisphosphonate treatments showed noticeable changes to the structure of bones. The study that Rosenwasser and his colleagues performed included 112 postmenopausal women with osteoporosis. Of the participants, 62 were on bisphosphonate medications for at least four years.
Through the use of X-ray scans, Rosenwasser was able to conclude that the longer the bisphosphonate treatment, the more the structural integrity of bones declined. There was a 3.8 to 1.3 percent decline after at least four years on medication. “We think something is happening over time that may be changing the character of the bone,” Dr. Rosenwasser said.
It was recommended by a published study in the Journal of the American Medical Association that patients might consider taking a “drug holiday” after five years of taking bisphosphonate medication. These medications are nonetheless a valuable help to osteoporosis patients.
The American Society of Bone Mineral Research Task Force reported that the FDA should include additional product labeling, better identification and tracking of patients experiencing these breaks, along with further research. The FDA has reviewed all of these recommendations and all available data on bisphosphonate usage.
Professor Rene Rizzoli of the Division of Bone Diseases at the University of Geneva and the primary author of the ESCEO and IOF Position Paper said, “While we urge patients to discuss their concerns with their doctors, it is important that they do not stop taking their prescribed bisphosphonate therapy and so leave themselves open to the higher risk of osteoporotic fracture.”
Osteoporosis patients taking bisphosphonate medication should be handled on a personal case-to-case basis. Conclusions should not be made based on what happened with other patients.